Aa
A
A
Close
Avatar universal
Cold/Flu Medicine Affect Graves Disease Patients?
I have Graves Disease & have been on PTU since December & have been feeling great until recently. Some of my symptoms seem to be coming back (rapid heartbeat, anxiety, insomnia). At first I thought the PTU stopped working, but that does not make sense, because I take it religiously & it worked fine for 3 months. About 2 weeks ago I had the flu & took some over the counter cold/flu medicine & then after I took it I happened to actually read the box & it said to not take it if you have thyroid disease. Do you think that cold/flu medicine can cause some kind of flare up in my symptoms?
Cancel
6 Answers
Page 1 of 1
Avatar universal
898
Definetely;
It also elevates blood pressure (note for my mum)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
168348 tn?1379360675
I get the {{{{{{{{{{{{ jitters }}}}}}}}}}}}} mixing cold meds with the Synthroid and with an albuterol asthma inhaler and inhaled steriod YIKES .. I was really anxious & my family tells me I had mood swings big time .. I agree .. and it all went away with the meds going away after my illness.  My Endo agreed .... it is tough to mix most of the time.

C~
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
How long did it take for you to get back to normal? Because I took the cold/flu medicine 2 weeks ago.....should I still be feeling like this?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
393685 tn?1425816122
Yes - it may take a full round of between 4 to 6 weeks gor your TSh to get back in balance after you took those OTC meds.

Must read those boxes. Even check the internet prior to taking any additional meds if you can not speak to a pharmacist - or doctor. Some OTC meds do not have warnings on them - yet some of the ingredients will interact with the Thyroid medication. By law - these meds are not required to have to put warnings on the boxes unless they are at a dosage that is regulated for the warning. So if there is a low dose of a particular drug that is not in the med at a level that requires warning - the drug company is not required to label that product with any warnings.

Be careful.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
168348 tn?1379360675
Mine was about 2 days after stopping the med but albuterol inhaled doesn't go thru the blood so maybe that is why pretty quick ... and I was low dose on the cold meds taking only 1/4 dose to begin wtih bcz I get antsy on those meds even b4 my thyroid condition!   So shorter 1/2 life I bet ..

VERY interesting what Stella posted, too .. thanks for the insight.

C~
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thanks for the info.....today I am actually feeling much better. I have had a good night's sleep for a few nights in a row now & the anxiety seems to be fading. From now on I will definitely read the box of ANY other medication before taking it. I have not had health problems prior to Graves, so I just took the OTC cold meds without thinking. If anything I learned a harsh lesson...that I will have to be much more careful about anything that goes into my body. Again....thanks to all of you for your comments.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources